Arkansas, 2011

Drought in Arkansas, July 26 to 31, 2011

July 26 to 31, 2011 · NWS TSA · 3 events in 3 counties and zones

A persistent subtropical ridge of high pressure over the south central United States during the month of July resulted in prolonged hot and dry weather across the region. There were a few days on which isolated to widely scattered thunderstorms occurred but these were far too few to have much affect.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A persistent subtropical ridge of high pressure over the south central United States during the month of July resulted in prolonged hot and dry weather across the region. There were a few days on which isolated to widely scattered thunderstorms occurred but these were far too few to have much affect. Much of west central Arkansas received precipitation amounts during the month that were well below average (less than 25 percent of normal). Some locations only received a few hundredths of an inch of rainfall during the entire month. As a result, severe drought conditions had redeveloped across the region by month's end. Monetary damages as a result of this drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 25, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 25, 10:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1138 PM CDT MON JUL 25 2011

.DISCUSSION...

THE 06Z AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
NO CHANGES MADE TO 00Z FORECAST OTHER THAN TO ADD A LINE AT THE
END TO EXTEND IT IN TIME. VFR CONDITIONS WILL PREVAIL AS MID CLOUD
DECK GRADUALLY SHIFTS SOUTH AND SKIES CLEAR. FEW SPOTTY SHRA WILL
LIKELY NOT AFFECT THE TERMINALS AND HAS BEEN LEFT OUT. LIGHT AND
VRB WINDS TONIGHT WILL BECOME SRLY AOB 10 KTS AFT 17Z...AND THEN
LIGHT AND VRB AGAIN TUES NIGHT.

LACY

&&

.PREV DISCUSSION... /ISSUED 932 PM CDT MON JUL 25 2011/

..UPDATE...

DISCUSSION...
ONLY A SMALL PORTION OF PRIOR WIDESPREAD AFTERNOON CONVECTION
REMAINS ACROSS SOUTH CENTRAL OKLAHOMA AT THIS TIME. THIS APPEARS
TO HAVE LIMITED TIME LEFT BEFORE COMPLETELY DISSIPATING.
HOWEVER... A NEW AREA OF ELEVATED SHOWERS HAS EMERGED OVER THE
PAST HOUR OR TWO ACROSS EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS. THIS IS EXPECTED TO CONTINUE OVERNIGHT TO SOME DEGREE
AND IS OCCURRING WITHIN THE CURRENT AREA OF ENHANCED POPS WE HAVE
IN THE GRIDS. SEE NO REASON TO MAKE ANY CHANGES TO THE CURRENT
FORECAST AT THIS TIME.

PREV DISCUSSION... /ISSUED 625 PM CDT MON JUL 25 2011/

DISCUSSION...

THE 00Z AVIATION DISCUSSION IS INCLUDED BELOW.

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HRS AT ALL SITES AS
HIGH PRES ALOFT GRADUALLY REFORTIFIES OVER THE REGION. CHC FOR
TSRA THIS EVENING IS TOO SMALL TO MENTION IN THE TAFS.

LACY

PREV DISCUSSION... /ISSUED 407 PM CDT MON JUL 25 2011/

DISCUSSION...
MINOR RIPPLE IN THE UPPER FLOW HAS BEEN JUST
ENOUGH TO PRESERVE SOME CLOUD COVER/MARGINAL
PRECIP OVER THE FORECAST AREA TODAY. SUB 100
TEMPS MANY PLACES FIRST TIME IN OVER A WEEK.
MARGINAL EVENING POP DUE TO ONGOING ACTIVITY.

UPPER RIDGE BACK IN CONTROL TUESDAY PROBABLY
THROUGH THE REST OF THE WEEK. TOWARD THE END
OF THE WEEK  GFS  TRIES TO BRING PRECIP BACK
FROM  SOUTHEAST WHEN UPPER HIGH SETTLES INTO
THE SOUTHEAST.  ECMWF NOT AS BOLD.  LOW POPS
FRIDAY AND SATURDAY...PRIMARILY EAST.

ECMWF H850 TEMPS 25+ NEXT WEEK AT THIS TIME.

HEAT DID NOT QUITE REACH CRITERIA TODAY...
HOWEVER... RATHER THAN SUSPEND HEAT HEADLINES
AND...REISSUE ON THE MIDSHIFT...WILL MAINTAIN
THE HEADLINE SINCE  TUESDAY WILL BE MUCH LIKE
THE PAST TEN DAYS.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77 104  81 106 /  20  10   0  10
FSM   78 104  79 106 /  20  10   0  10
MLC   77 104  80 106 /  30  10  10   0
BVO   73 102  75 105 /  10  10   0  10
FYV   71  98  73 100 /  10  10   0  10
BYV   71  98  74 100 /  10   0   0  10
MKO   76 103  77 106 /  30  10   0  10
MIO   75 101  78 103 /  10  10   0  10
F10   78 103  79 106 /  30  10   0   0
HHW   77 102  78 104 /  20  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM SATURDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 10 PM SATURDAY FOR OKZ069.

AR...HEAT ADVISORY UNTIL 10 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 10 PM SATURDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

AVIATION...30
Hazardous weather outlook, Jul 25, 3:53 PM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
453 PM CDT MON JUL 25 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
453 PM CDT MON JUL 25 2011

...DANGEROUS HEAT WAVE TO PERSIST THROUGH THE WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
ISOLATED THUNDERSTORM ACTIVITY ONGOING AROUND THE SOUTHERN PLAINS
WILL HAVE THE POSSIBILITY OF AFFECTING THE FORECAST AREA OVERNIGHT
TONIGHT.

EVEN WITH SOME LOCATIONS RECEIVING RAINFALL OVER THE PAST COUPLE
OF DAYS... HOT TEMPERATURES AND OVERALL DRY CONDITIONS WILL
CONTINUE TO CREATE A LIMITED FIRE WEATHER THREAT WITH MINIMUM
RELATIVE HUMIDITY VALUES AROUND 40 PERCENT.

HEAT WILL RETURN IN FULL FORCE TUESDAY AS HIGH PRESSURE ONCE AGAIN
DOMINATES THE WEATHER PATTERN

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE INTO TUESDAY ACROSS
THE REGION. DRY CONDITIONS RETURN FOR THE MIDDLE PART OF THE WEEK
AS THE RIDGE OF HIGH PRESSURE STRENGTHENS OVER THE SOUTHERN PLAINS. THIS
WILL ALLOW FOR ANY BRIEF HEAT RELIEF TO BE SHORT LIVED WITH
DANGEROUS HEAT POTENTIAL SETTING BACK INTO EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES
ARE IN EFFECT THROUGH SATURDAY AS HEAT INDEX VALUES IN THE 105 TO
NEAR 115 DEGREE RANGE WILL BE POSSIBLE.

ISOLATED AFTERNOON THUNDERSTORM POTENTIAL INCREASES AGAIN FOR
FRIDAY AND INTO THE WEEKEND AS MID LEVEL MOISTURE INCREASES AND A
FRONTAL BOUNDARY SETS UP TO THE NORTH.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Event by event

3 drought. Local standard time, as filed.

Drought, Crawford

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Drought, Franklin

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Drought, Sebastian

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337808, 337809, 337810.